Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Safety Bulletin
Single or Multiple Incident: Multiple
Date: 11/25/2011 12:00:00 AM
Country: Canada
Organization: Institute for Safe Medication Practices Canada

This safety bulletin describes the risk of iodine overdose with orally administered Lugol’s solution and suggests strategies to prevent similar incidents (including incidents caused by other iodide and iodine solutions administered orally). It is intended to serve as a cue to healthcare organizations, prompting them to review their current management of Lugol’s and other iodide solutions, to identify potential vulnerabilities in existing processes, and to implement specific safeguards for this infrequently used medication. The strategies described may also be applicable to other infrequently used medications. This bulletin can serve as an alert to manufacturers, prompting them to consider ways to improve the safe use of iodide and iodine products that are available for oral use. Two patient safety incidents are briefly described. An adult patient with Graves’ disease was admitted to hospital with a diagnosis of thyroid storm. The physician prescribed 4 drops of Lugol’s solution to be given orally every 8 hours. The patient was inadvertently given an entire 100 mL container of Lugol’s solution in one dose— a total of 5 grams of free iodine. The patient’s condition deteriorated and intervention was required to manage the iodine overdose. Another incident involves the death of an infant with hyperthyroidism was attributed to a fatal overdose of Lugol’s solution.

Additional Details

Medication/Gas/Fluid:
Lugol's Solution® - 5% iodine, 10% potassium iodide, free iodine, iodide, propylthiouracil, methimazole


Iodine Overdose with Lugol's Solution Demonstrates Need for Safeguards for Infrequently Used Medications in Urgent Situations